Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Why do I get sudden redness in the eyes when lights are switched on ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
when turning out the lights everything was red, after about a minute and sitting up it went away. I think I have a sinus infection, could it be pressure causing this? Probably unrelated I have had heart palpatations for about two weeks and pain in my left arm.
Posted Fri, 4 May 2012 in Vision and Eye Disorders
Answered by Dr. Jasvinder Singh 30 minutes later

Thanks for posting your query.

Sudden redness on switching of the lights is normal due to the photoreception due to sudden change of light entering the eye. This is due to the mechanism of action of photoreception by rods and cones cells. Rods translate light into monochromic values, everything in between black and white whereas cones convert them into color.

It does not seem to be related to sinusitis. If you notice any worsening in the symptoms or there are any colored halos or floaters in front of eyes then get it examined from an ophthalmologist.

However for heart palpitations and pain in left arm, this needs evaluation. Amongst the general diseases, anxiety, a low hemoglobin (anemia) and hyperthyroidism are important causes. For ruling out the cardiac causes, you might need tests like an EKG, echocardiography, 24 hour EKG monitoring etc. In addition you need to get your hemoglobin levels and thyroid profile test done. So get these tests done from a physician.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor